Heroin addiction, like any other opiate addiction, can be devastating to both the users and their loved ones. However, one of the most psychologically, and physically, painful aspects of addiction to heroin is the withdrawal syndrome that accompanies being without heroin, or any opioid receptor agonist, for a sustained period of time. Because of the extreme pain the addict goes through during this period of time, it can be very difficult for addicts to quit.
This avoidance of withdrawal can easily perpetuate the cycle of addiction. This avoidance of going through the withdrawals often leads to more frequent, and worse, withdrawals over time. Because of this, in order to effectively get off of heroin, one may need to enroll in an inpatient rehabilitation program. By doing this, one is able to ease the withdrawal process through support as well as have an environment suitable for recovery.
The Withdrawal Syndrome
According to the National Institute of Health, heroin withdrawal typically begins within 12 hours after the last dose. Depending on the individual’s length of use, heroin dosage, and brain chemistry, these withdrawal symptoms can vary in severity in length. However, the primary effects of heroin withdrawal are severe and often last around two weeks in total, with a period of general malaise, depression, fatigue, cravings and mild anxiety afterwards. There are a variety of different symptoms that can manifest during heroin withdrawal. F or a comprehensive understanding, examine the list below.
One of the most prominent side effects of heroin withdrawal is severe agitation. The feeling that each user experiences varies based on the individual. However, this specific kind of agitation is commonly described as the feeling of wanting to “jump out of your skin.” For those who have never experienced any form of opiate withdrawal, it is hard to imagine the extent of agitation sustainable.
This agitation can make one unable to sleep or have to constantly move positions or body parts. Some find that this agitation can be lessened by movement, consciously or unconsciously, which can lead to RLS and other, similar symptoms. Because of the insomnia that withdrawal can cause, it may be necessary to seek inpatient treatment in order to lessen the pain and help one get the rest necessary for a full recovery.
Another extremely prominent effect that heroin withdrawal can cause is anxiety. Often, this is difficult for many addicts to deal with because a feeling of anxiety is usually what drew them into using heroin in the first place. The anxiety from opiate withdrawal of all kinds is typically very severe, causing sweating, increased blood pressure and high heart rate. Like the agitation experienced during withdrawal, anxiety can further contribute to the inability to sleep.
Being without heroin for a period of time can cause a partial or complete inability to sleep. In fact, many in severe withdrawals without medication to assist sleeping are unable to sleep restfully for up to 5 days after their last heroin dose, potentially leading to hallucinations and other problems.
While there are some over-the-counter medications to help assist one in sleeping, they are extremely ineffective at safe doses for most in withdrawal. Because of this, it may be necessary to seek medical treatment.
Muscle Aches and Pains
As heroin is a mu and delta opioid receptor agonist, it has very powerful blocking effects on the body’s perception of pain. Because of this, being without heroin for a period of time causes a prominent rebound effect, making normal aches and pains unbearable. For those in severe withdrawals, even walking to the bathroom can bring about pain and extreme feelings of fatigue.
Tearing Eyes and Runny Nose
hile these are minor symptoms, they can certainly be an annoyance for anyone in withdrawal. The best way to remedy these annoyances is to have a large amount of tissues nearby prior to the onset of withdrawal.
Diarrhea, Nausea, and Vomiting
These symptoms, while still rated much less difficult to deal with than the anxiety, agitation, and insomnia that is common in withdrawals, can certainly be a nuisance. For those in severe heroin withdrawal, the nearly constant diarrhea and vomiting make it essential to be near a bathroom at all times.
As all substances that affect mu and delta opioid receptors restrict pupils, the rebound effect of being without heroin can cause extremely dilated pupils. Because of this, it is a good idea to avoid heavy sunlight and wear glasses during withdrawals.
Heroin withdrawal can be an extremely devastating and painful experience. Additionally, the agitation, anxiety, insomnia, and other symptoms experienced can make it much easier for one to relapse in order to avoid pain. Because of this, it may be necessary to seek an inpatient rehabilitation clinic in order to ease withdrawals and isolate oneself from the kind of environment that can make one more likely to relapse.